Any advice on iv bisphosphonates

Hi all, I haven't posted for a while, but I have intently read new posts. I have been diagnosed with PMR (April 2015) and am still stuck on my starting dose of 15mgs. Dropping to fast early on thanks to wrong advice caused a flare, but am reasonably comfortable now, if I don't over do things. I am 57 yrs old and still work, also walk my dog everyday. I have a good Rhuemy, who listens but rather useless Doctors who don't.

I refused to take Alendronic Acid orally when I was first diagnosed because I have Gastro reflex and a Hiatus hernia, which I am taking 40mgs of Esomeprazole for. Also on Calcachew Vit C & D. I have had an MRi to look for Spondylo-arthropathy along with a HLAB27 blood test. Both were negative and this was done because of my persistent pain in pelvic girdle and groin. I am classed as "Atypical" because I have no raised inflammatory markers in blood tests, so have to rely on symptoms for Pred reduction.

I have been suffering with a horrendous sinus infection which started at the end of July, just before holidaying in Crete for 2 weeks. I am only now starting to feel better because the flight caused all manner of problems to my middle ears including a middle ear infection and blocked Eustation tubes!! The Greek Doctors were very good and increased my prednisolone dose so that I could fly home and also prescribed anti-biotics while I was there. Of course being on Pred slows the healing process down for many of us when we have infections and I will not be flying with sinusitis again as it is impossible for your ears to equalise with the pressure of landing causing pain, inverted eardrums and deafness for weeks! Having seen my Rheumy at the end of August, I have now had a Dexa scan and I am awaiting an ANCA blood test. The result of the Dexa scan was a shock as I have Osteoporosis in 2 areas. I have been told that I need iv Bisphosphonates for 3 yrs. Does any have an opinion or advice about this because I have read mixed reports. If anyone is able to make sense of my report, here it is!

AP Spine. (L1-L4). 0.716 (BMD). -3.0 (T-score). -1.8 (Z-score) Osteoporosis

Femoral Neck (Left) 0.571 (BMD). -2.5 (T-score). -1.3 (Z-score). Osteoporosis

Total Hip (Left). 0.761 (BMD). -1.5 (T-score). -0.7 (Z-score). Osteopenia

My Height is 162.0 cm

My Weight is 58.9. Kg

I don't smoke, and the major Osteoporotic risk factor came out at 15 percent.

Not sure if I should be worried about this result as I have not seen my Rheumy since having it, but the Doctor seem concerned. I am having an Ultra sound of Pelvis in the next couple of weeks as my recent MRi although clear of S/A picked up some fluid and Rheumy is checking for "completeness sake". Sorry to ramble on but any advice would be welcome. At least I seem to be getting the tests done albeit taking time. On a better note, it has been a beautiful day here in Cornwall and there is so much to be positive about. Even the invasion of spiders in the house at the moment!! I hope everyone is resting well and looking after themselves, as that is key to coping with our illness. Wishing you all well and thank you for any advice. With Kind Regards, Jane.

3 Replies

  • I had a Zolentronic acid infusion last week. Oral biphosphanates made me very sick. My dexascan showed osteoporosis in my hips but thankful not in my spine so the infusion sounded a good risk.

    All side effects were well described to me and so it went ahead. 15 minutes and it was over and I went home with the instructions to drink at least 2 litre of water a day for the next week

    Apart from a slight upset stomach the next morning I have had no other problems. And I don't have to have another for a year

    For the rest - well like so many others I go up and down the Pred ladder, have had at least one major flare(in June). My normally well controlled Type 2 diabetes went out of control which means I now have to have Insuln injections. Oh and have just had a fall and fractured my shoulder!

    But my best advice, above everything else Jane, is to try to stay positive and find at least one thing a day to make you laugh. Hard sometimes but it pays off in the end

  • Hi Pat9442 , Thankyou you so much for your reply, and I am sorry to hear of your fall on top of everything else. Yes I agree, laughter is great and as I work in a Primary School I am never short of "entertainment". Just last week a young pupil called me "a loser"!! because I didn't know have "trendy" footwear on. Silly me. I hope your shoulder recovers soon. With Regards Jane.

  • Hi Jane

    I've had PMR for +5 years now and also diagnosed with GCA in Jan'13. Both are "aggressive" so I'm also climbing the steroid ladder up-down. Thankfully my DEXA scan is very good, but I did brake my ankle last spring, so I decided to go ahead with the infusion (Zoledronate) as I was unhappy about taking tablets. Like another reply, it was very easy - 15min over and done with; a few minor side effects like upset tummy and feeling achy like you do when you have flue, but that subsided in a day or two, can't really remember. In fact I'm due to have this year's infusion mid October. Keep smiling through it all, and I wish you well with your symptoms.

    Kind regards


You may also like...